Hail, Hidalgo
- When
- April 17, 4:45 PM CST
- Where
- Hidalgo County, 42.27 mi WNW of Puerto Rico
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 26.933, -98.958
Public reported 1.5 inch hail near FM 2687 and Chihuahua in Zapata County.
Thunderstorm clusters developed across the ranchlands and the brush country during the afternoon and evening hours as a short wave rounded the base of a weak 500 mb trough developing over South Texas. Some of these storms became severe and produced quarter to half dollar size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BRO wrote it up.
Thunderstorm clusters developed across the ranchlands and the brush country during the afternoon and evening hours as a short wave rounded the base of a weak 500 mb trough developing over South Texas. Some of these storms became severe and produced quarter to half dollar size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 17, 2:00 PM CST, 2 hours 45 minutes earlier.
Area Forecast Discussion National Weather Service Brownsville TX 300 PM CDT Mon Apr 17 2017 .SHORT TERM (Tonight through Tuesday Night): A somewhat unsettled forecast through the period with the potential for an MCS/MCV to impact most of the Valley later today through Tuesday. The main culprit is short wave energy embedded in otherwise zonal 500 mb flow which carves out a weak 500 mb trough that slides through South Texas today through Tuesday before exiting into the Gulf Tuesday night. Tonight: An MCS/MCV may be in the cards and this time the potential is farther south. The Sierra Madres may light up down the line with thunderstorms, and may include areas west of Zapata and Starr as the short wave rounds the base of the weak 500 mb trough developing over South Texas. Timing favors 00Z to 03Z just west of the Rio Grande, easing into at least the upper Valley and ranchlands thereafter, perhaps having enough strength to reach more population (McAllen) by midnight or so. Once again, there is the potential for the usual spring suspects of gusty and damaging winds, large hail in embedded stronger cells, and local nuisance flooding. SPC assesses areas adjacent to the river at a marginal risk for severe convection. Tuesday: Plenty of boundaries and this time just about everywhere. Surface/low level winds will be disrupted so impossible to say exactly where the initiation points might be. One thing that does look likely is some drier air to sneak into the Rio Grande Plains and have lowered chances out there. Did not go with any heavy rainfall mention in grids at this point. As with any spring upper troughs, the potential for clusters of discrete cells that can produce strong winds or hail remains...as well as nuisance flooding of poor drainage locations with slower moving clusters. High temps were lowered a category to the lower and mid 80s. Tuesday night: Convection may linger late in the day Tues, moving offshore overnight, with a mid level weakness drifting slowly offshore. Midlevel ridging over North Central Mexico will begin to nose northeast over Central Texas. As rain chances taper off from west to east, the aftermath will be cloudy skies, light east to southeast winds, patchy light fog, especially across the ranchlands and brush country, with low temps from the mid 60s to lower 70s. .LONG TERM (Wednesday through Monday): By Wednesday the trough will be moving offshore, with dry north northwest flow immediately in its wake. A small chance for showers will remain early in the afternoon right along the coast, depending on if the seabreeze can tap any remaining moisture. Capping will strengthen quickly through the afternoon, so any remaining rain chances decrease through the day. Ridging remains ahold of Texas Thursday into Saturday, with dry air aloft holding down the atmosphere. Saturday night into Sunday the late season cold front sweeps across the region, being dragged through by a trough passing through the central plains. With the passage happening overnight, Any thunderstorm activity will likely not be overly strong, but will still see a broken line of thunderstorms late night. High pressure moves in behind the front, leading to a cooler Sunday and Monday. && .MARINE: Now through Tuesday night: Light to moderate southeast winds and low to moderate seas will prevail with high pressure over the Gulf. A passing upper disturbance will result in unsettled weather through the period. Wednesday through Friday: Weaker high pressure across the northern Gulf will lead to lighter winds and seas for the latter half of the week. Winds will be from the southeast 10 to 15 knots each day, with seas right around 3 feet as the long fetch shortens up across the western Gulf. && .PRELIMINARY POINT TEMPS/POPS... BAYVIEW/PORT ISABEL 72 81 71 84 / 20 40 20 20 BROWNSVILLE 71 84 71 85 / 20 40 10 20 HARLINGEN 70 84 69 86 / 20 50 10 30 MCALLEN 70 86 69 89 / 20 40 20 30 RIO GRANDE CITY 69 87 69 90 / 40 30 10 10 SOUTH PADRE ISLAND 73 79 72 79 / 30 40 20 20 && .BRO WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && This product is also available on the web at: HTTP://WEATHER.GOV/RGV 54/64
Hazardous Weather Outlook National Weather Service Brownsville TX 436 PM CDT Mon Apr 17 2017 TXZ248>257-182145- Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy- Inland Cameron-Coastal Willacy-Coastal Cameron- 436 PM CDT Mon Apr 17 2017 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Tonight There is marginal risk of severe weather across Deep South Texas tonight. Large hail, strong gusty winds and very heavy rainfall are possible from a few storms. The storms to develop over the Northern and Western Ranch lands and move in a general east to southeast direction. There is a moderate risk of rip currents along area beaches. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few strong thunderstorms are possible Tuesday as an upper air disturbance passes over Texas. Additional thunderstorms, some strong, are possible next weekend as a cold front approaches and possibly moves through the region. Rip current risk along area beaches may become elevated friday and over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ130-132-135-150-155-170-175-182145- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 436 PM CDT Mon Apr 17 2017 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Marginal small craft advisory conditions are possible Saturday night into Sunday morning with a possible cold front passage. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Brownsville TX
358 PM CDT MON APR 17 2017
TXZ248-172145-
Zapata TX-
358 PM CDT MON APR 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JIM HOGG AND
NORTHEASTERN ZAPATA COUNTIES UNTIL 445 PM CDT...
At 357 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of La Presa, or 18 miles northwest of Bustamante,
moving east at 10 mph. Storms developing southward may affect
Highway 16 between Bustamante and Escobas.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over MAINLY RURAL AREAS of northwestern Jim
Hogg and northeastern Zapata Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2727 9933 2727 9896 2720 9895 2704 9919
2730 9938 2731 9936
TIME...MOT...LOC 2057Z 268DEG 8KT 2725 9925
BillingsSpecial Weather Statement
National Weather Service Brownsville TX
431 PM CDT MON APR 17 2017
TXZ249-250-252-172230-
Brooks TX-Jim Hogg TX-Starr TX-
431 PM CDT MON APR 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HIDALGO...
SOUTHEASTERN JIM HOGG...NORTHEASTERN STARR AND SOUTHERN BROOKS
COUNTIES UNTIL 530 PM CDT...
At 430 PM CDT, Doppler radar was tracking strong thunderstorms over
southeast Jim Hogg County and near El Coyote Ranch Airport, or 9
miles west of Rachal, moving east at 15 mph.
Dime size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Encino, Rachal, La Gloria, El Coyote Ranch Airport, San Isidro, San
Rafael Ranch Airport, Santa Elena, Diamond O Ranch Airport, Puesta
Del Sol Airport and Hidalgo City Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2714 9820 2686 9802 2678 9819 2678 9832
2671 9836 2665 9848 2684 9870
TIME...MOT...LOC 2130Z 275DEG 12KT 2687 9829
BILLINGSSpecial Weather Statement
National Weather Service Brownsville TX
438 PM CDT MON APR 17 2017
TXZ248-249-172230-
Jim Hogg TX-Zapata TX-
438 PM CDT MON APR 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JIM HOGG AND NORTHEASTERN
ZAPATA COUNTIES UNTIL 530 PM CDT...
At 437 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles west of Thompsonville to 6 miles south
of Bustamante. Movement was east at 15 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Bustamante, Escobas, Guerra, Randado, Thompsonville and
Morales-Sanchez.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2727 9886 2679 9887 2679 9895 2675 9897
2678 9920 2727 9922
TIME...MOT...LOC 2137Z 275DEG 15KT 2723 9915 2691 9914
BILLINGSSpecial Weather Statement National Weather Service Brownsville TX 530 PM CDT MON APR 17 2017 TXZ249-250-172330- Brooks TX-Jim Hogg TX- 530 PM CDT MON APR 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JIM HOGG AND BROOKS COUNTIES UNTIL 630 PM CDT... At 528 PM CDT, Doppler radar was tracking strong thunderstorms developing across central and northern Brooks County, moving east at 10 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Falfurrias, Encino, Rachal, La Colonia Park, Airport Road Addition, Falfurrias Junior High School, Pleasant Park, El Coyote Ranch Airport, San Rafael Ranch Airport and Falfurrias Fire Station. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 2680 9852 2725 9859 2725 9800 2679 9803 TIME...MOT...LOC 2228Z 278DEG 9KT 2700 9832 BILLINGS
Special Weather Statement National Weather Service Brownsville TX 539 PM CDT MON APR 17 2017 TXZ248-172330- Zapata TX- 539 PM CDT MON APR 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ZAPATA COUNTY UNTIL 630 PM CDT... At 539 PM CDT, Doppler radar was tracking a strong thunderstorm OVER Bustamante, moving east at 10 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Bustamante and Escobas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2698 9917 2711 9915 2711 9897 2695 9897 TIME...MOT...LOC 2239Z 278DEG 7KT 2703 9909 BILLINGS
The Corpus Christi radar (KCRP), 171 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
3 hail. Local standard time, as filed.
Public reported 1.5 inch hail near FM 2687 and Chihuahua in Zapata County.
Skywarn Spotter reported quarter size hail in Falfurrias.
Quarter size hail reported in Encino.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692627, 692628, 692626.